MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; TENACULUM FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST; TENACULUM FORCEPS
Model Number 420207-06
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that after a da vinci-assisted myomectomy surgical procedure, the tenaculum forceps instrument had broken cable.The procedure was completed with no reported injury.The tenaculum forceps is a multiple-use endoscopic instrument with a grasping tip to be used in conjunction with the da vinci system.The instrument is designed to grab, manipulate, retract, and dissect tissue during a da vinci assisted surgical procedure.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the tenaculum forceps instrument was inspected prior to use and the customer was performing retraction when the issue occurred.Fragments were not fell into the patient.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the tenaculum forceps instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigations confirmed the customer reported complaint.The tenaculum forceps instrument was found have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was missing in the clevis.Missing crimp was approximately 0.046¿ x 0.032".Fa found the primary failure of a broken pitch cable at the distal end of the instrument.The root cause of a broken pitch cable is a component failure.The pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.The root cause of the broken pitch cable was attributed to a component failure and related to device design.Additional observation not reported were also identified: tenaculum forceps instrument main tube exhibited signs of scratch marks/abrasions on the distal end.The instrument main tube scratch marks measured roughly 0.03" to 0.68" in length and were not aligned with the tube axis.The root cause is attributed to mishandling/misuse, such as excessive contact with abrasive or hard surfaces during transport or reprocessing.Fa found the additional failure of the scratch marks on the main tube to not be related to the customer reported complaint.No image or video was available for review.A review of the instrument logs for the tenaculum forceps (part number 420207-06//lot number m10120726 095) associated with this event has been performed.Per the review, the tenaculum forceps instrument was last used in a procedure on (b)(6) 2022 on system (b)(4).The alleged instrument had 2 uses remaining after the last procedural use.This complaint is reportable malfunction event due to the following: the tenaculum forceps instrument is designed with two pitch cables each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST
Common Device Name
TENACULUM FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15312198
Report Number2955842-2022-13740
Device Sequence Number12331348
Product Code NAY
UDI-Device Identifier00886874111659
UDI-Public(01)00886874111659(10)M10120726
Combination Product (Y/N)N
Initial Reporter StatePA
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420207-06
Device Catalogue Number420207
Device Lot NumberM10120726 095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/01/2022
Initial Report FDA Received Date08/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age32 YR
Patient SexFemale
Patient Weight68 KG
Patient RaceWhite